Epilepsy Home > Valproic Acid Overdose
People who take a valproic acid overdose may experience drowsiness, heart block, a coma, or even loss of life. Treatment for an overdose can include giving certain medicines, pumping the stomach, or administering supportive care (which consists of treating the symptoms that occur as a result). It is important that you seek immediate medical attention if you believe that you may have overdosed on valproic acid.
Valproic Acid Overdose: An IntroductionValproic acid (Depakene®) is a prescription medication used to control seizures in people with epilepsy. An overdose of valproic acid can be dangerous and may lead to loss of life. The effects of an overdose will vary, depending on a number of factors, including how much of the drug was taken and whether it was taken with any other medicines, alcohol, or street drugs.
If you happen to overdose on valproic acid, seek immediate medical attention.
Symptoms of a Valproic Acid OverdoseThe symptoms of a valproic acid overdose can be different from person to person. Some commonly reported symptoms of an overdose with valproic acid include:
- Heart block (a problem with the electrical system of the heart)
- Loss of life.
Treatment for a Valproic Acid OverdoseThe treatment for a valproic acid overdose will also vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Dialysis may also be helpful. Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a valproic acid overdose may include:
- Careful monitoring of the heart
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.
It is important that you seek prompt medical attention if you believe that you may have overdosed on valproic acid.